Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 15, 2003

Diagnosis and Symptoms, Other Medications

Question from Louisiana, USA:

I am a young adult with suspected diabetes. I am now on 1000 mg of Niaspan [a medication for hyperlipidemia], and my fasting glucose levels are 113-120 mg/dl [6.3-6.7 mmol/L] whereas before it was 103 mg/dl [5.7 mmol/L] or lower. My doctor has asked me to test twice a day, and I got confusing advice on when I should be alarmed. Can Niaspan cause your sugar to go up?

Answer:

Niacin, the active drug in Niaspan, can cause insulin resistance and blood sugars may go up. It is not necessarily wrong to prescribe the medication with diabetes, but the benefit should outweigh the risk. If a person has a very difficult lipid problem to treat, it may well be appropriate to use niacin. However, it should be noted that adjustments will have to be made to address the sugars that may rise.

JTL

[Editor’s comment: If you presently have prediabetes (as seems likely from your blood sugar levels), then you are at risk of developing diabetes in the future, whether or not you remain on niacin. As such, you should be on a meal plan and exercise, which have been shown to help delay the onset of diabetes (see Diabetes Prevention Program).

WWQ]